Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 102, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 20, 2011, 1:50 PM EDT for Hancock County, Penobscot County, Maine. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2011, 1:50 PM EDT (17:50 UTC)
- Expired
- Aug 20, 2011, 2:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Hancock County, ME, Penobscot County, ME
The radar
The Portland,ME radar (KGYX), 144 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 1:50 PM EDT | HAIL 0.88 | Hampden, ME | NICKEL SIZED HAIL. |
| Aug 20, 1:55 PM EDT | HAIL 1 | Hampden, ME | QUATER SIZED HAIL ALONG WESTERN AVENUE. |
| Aug 20, 2:00 PM EDT | TSTM WND DMG | Hampden, ME | LARGE TREE BRANCH FELL ON A POWER LINE CAUSING A FIRE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 5.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 872 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
881
WUUS51 KCAR 201750
SVRCAR
MEC009-019-201845-
/O.NEW.KCAR.SV.W.0102.110820T1750Z-110820T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
150 PM EDT SAT AUG 20 2011
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
WEST CENTRAL HANCOCK COUNTY IN SOUTHEAST MAINE...
* UNTIL 245 PM EDT
* AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.
THIS STORM WAS LOCATED NEAR HAMPDEN...OR 6 MILES SOUTHWEST OF
BANGOR...AND MOVING SOUTHEAST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DEDHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4465 6884 4467 6882 4469 6884 4469 6887
4469 6892 4473 6897 4482 6884 4470 6858
4459 6877
TIME...MOT...LOC 1749Z 302DEG 9KT 4473 6886
$$
HEWITT2 follow-up statements
601
WWUS51 KCAR 201811
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
211 PM EDT SAT AUG 20 2011
MEC009-019-201845-
/O.CON.KCAR.SV.W.0102.000000T0000Z-110820T1845Z/
PENOBSCOT ME-HANCOCK ME-
211 PM EDT SAT AUG 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR WEST CENTRAL HANCOCK AND SOUTH CENTRAL PENOBSCOT COUNTIES...
AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR ORRINGTON...OR 7 MILES SOUTH OF
BANGOR...MOVING SOUTHEAST AT 10 MPH.
AT 200 PM EDT...LAW ENFORCEMENT REPORTED WIND DAMAGE AND QUARTER SIE
HAIL IN HAMPDEN.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEDHAM
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4465 6884 4467 6882 4469 6884 4469 6887
4469 6892 4473 6897 4482 6884 4470 6858
4459 6877
TIME...MOT...LOC 1808Z 302DEG 9KT 4470 6880
$$
HILL508
WWUS51 KCAR 201830
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
230 PM EDT SAT AUG 20 2011
MEC009-019-201840-
/O.CAN.KCAR.SV.W.0102.000000T0000Z-110820T1845Z/
PENOBSCOT ME-HANCOCK ME-
230 PM EDT SAT AUG 20 2011
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HANCOCK AND SOUTH
CENTRAL PENOBSCOT COUNTIES IS CANCELLED...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4465 6884 4467 6882 4469 6884 4469 6887
4469 6892 4473 6897 4482 6884 4470 6858
4459 6877
TIME...MOT...LOC 1830Z 302DEG 9KT 4467 6873
$$
HILLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:10 PM EDT, 40 minutes earlier.
Area forecast discussion, Aug 20, 1:10 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 110 PM EDT SAT AUG 20 2011 .SYNOPSIS... LOW PRESSURE OVER CENTRAL CANADA WILL KEEP US IN A WARM SOUTHWESTERLY FLOW THROUGH SUNDAY. A WEAK FRONTAL BOUNDARY WILL DISSIPATE ACROSS THE AREA TODAY THEN A STRONGER COLD FRONT WILL APPROACH LATER SUNDAY AND CROSS THE AREA SUNDAY NIGHT. && .NEAR TERM /THROUGH TONIGHT/... UPDATE: DECIDED ON ENHANCED WORDING FOR TSTMS THIS AFTERNOON INTO EARLY EVENING AND SHIFTED AXIAS OF CONVECTION FURTHER W AND N. RADAR NOW SHOWING SOME RETURNS ACROSS THE CENTRAL HIGHLANDS AND OVER THE MOOSEHEAD LAKE REGION. WEAK STEERING WINDS WILL LEAD TO SLOWER MOVEMENT AND HEAVY RAINFALL. PREV DISCUSSION: WEAK FRONTAL BOUNDARY AND AXIS OF INSTABILITY HAVE SHIFTED MORE INTO CENTRAL AND ERN AREAS EARLY THIS AM AND MODELS IN GOOD AGREEMENT IN FOCUSING BEST CHCS FOR ANY SHOWER/TSTM ACTIVITY TODAY ACROSS MAINLY THE SERN HALF OF OUR FA. GFS/NAM SHOWING CAPES IN THE 1000-1500 J/KG RANGE ACROSS THE SERN HALF OF THE FA TODAY SO WILL CONT TO CARRY TSTMS FROM LATE AM INTO THE EVE HOURS THESE AREAS AS WELL... W/ A VERY LGT S-SW LOW-LEVEL FLOW PERSISTING ACROSS THE REGION...EXPECT ANOTHER WARM AND RATHER MUGGY DAY W/ HIGHS MAINLY FROM NEAR 80 THRU THE LOWER 80S AWAY FROM THE COAST. THINGS QUIET DOWN A BIT TONIGHT W/THE LOSS OF HEATING BUT CAN STILL NOT RULE OUT SOME CONTINUING SHOWER ACTIVITY SRN AND SERN AREAS. ONCE AGAIN...FOG WILL BE AN ISSUE MOST AREAS. && .SHORT TERM /SUNDAY THROUGH MONDAY/... MODELS APPEAR CONSISTENT WITH THE S/WV COMPLEX FROM THE GREAT LKS DUE TO ARRIVE LATE SUN THRU MON...ALTHOUGH THERE ARE THE TYPICAL TIMING BIASES. OF THE MODELS...THE 00Z GFS APPEARED FASTEST AND THE 00Z ECMWF ABOUT 6 HRS SLOWER WITH RNFL ONSET. WE TRIED TO BRIDGE THESE DIFFERENCES BY BLENDING HPC 6HRLY QPF WITH A 50 PERCENT EVEN BLEND OF THE GFS...NAM SREF AND ECMWF. POPS WERE THEN DERIVED OFF THE RESULTANT QPF IN THE PRODUCTION OF WX GRIDS. WITH REGARD TO TSTM POTENTIAL WITH THE ARRIVAL OF A WEAK LEAD S/WV SUN AFTN AND EVE...BLENDED GFS/NAM SBCAPES SUGGEST A 1000-1500 J/KG POTENTIAL AT THE TM OF MAX HTG LATE SUN AFTN WITH 20 TO 30 KT SWRLY BULK 0-6 KM SHEAR AND 700-500 MB LAPSE RATES OF 5 TO 6 DEG C... SUGGESTING THAT A FEW TSTMS COULD APCH SVR LIMITS AT THE HT OF CNVCN LATE SUN NGT INTO SUN EVE...WITH THE GREATEST CVRG OVR WRN AND FAR NRN PTNS OF THE FA. WE WILL HOLD OFF ON ANY ENHANCED WORDING ATTM...BUT FUTURE FCST UPDATES MAY INCLUDE THIS. FOLLOWING THIS S/WV...A STRONGER S/WV TIED TO THE MAIN 500 MB TROF AXIS IS FCST TO SWING ACROSS THE FA LATE SUN NGT INTO MON MORN WITH A SLGT NEGATIVE TILT AND MORE GENERAL RNFL. ALTHOUGH WE SHOW A STORM TOTAL OF AROUND AN INCH OF RNFL FOR MOST LOCATIONS WITHIN THE FA...THE INITIAL CONVECTIVE NATURE OF RNFL COULD RESULT IN RNFL RANGING FROM 0.50 IN TO LOCALLY UP TO 2 IN. SHWRS SHOULD WIND DOWN MON AFTN FROM WSW TO ENE ACROSS THE FA...WITH THE BACK EDGE FINALLY CROSSING INTO NB PROV BY MON EVE. ABV AVG HI TEMPS SUN AND LOW TEMPS SUN NGT WILL TRANSITION TO BLO NORMAL ON MON DUE TO OVC SKIES AND CVRG OF SHWRS INTO ERLY AFTN. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... SKIES SHOULD BECOME AT LEAST PARTIALLY CLR MON NGT BEHIND THE COLD FRONT. ON TUE...S/WV ENERGY DROPPING SEWRD FROM JAMES BAY CAN COULD RESULT IN SCT AFT AND ERLY EVE SHWRS ACROSS NRN PTNS OF THE FA WITH PTLY TO MCLDY SKIES. THIS WILL KEEP HI TEMPS TUE BLO NORMAL ACROSS MUCH OF THE FA. MODELS SNOW SHOW WED AS A TRANSITION DAY WITH A WARM FRONT CROSSING ALL OF THE FA BY ERLY EVE. MID LVL WARM ADVCN AHEAD OF THIS FRONT COULD RESULT IN SCT SHWRS ACROSS FAR NRN PTNS OF THE FA WED MORN. ANOTHER S/WV TROF FROM THE GREAT LKS MAY RESULT IN THE NEXT ROUND OF SHWRS AND POSSIBLE TSTMS ON THU INTO THU EVE...SPCLY CNTRL AND DOWNEAST AREAS WHICH MAY HAVE THE BEST POTENTIAL TO HEAT UP AND RESULT IN GREATER DESTABILIZATION FOR HIGHER CONVECTIVE RNFL RATES WHERE WE SHOW LOW LIKELY POPS ATTM. BEHIND THE COLD FRONT ASSOCIATED WITH THE S/WV AS IT MOVES EWRD ACROSS THE FA...FAIR CONDITIONS ALG WITH DRIER AND COOLER AIR WILL FOLLOW FOR FRIDAY. && .AVIATION /17Z SATURDAY THROUGH WEDNESDAY/... NEAR TERM: MOST TERMINALS EXPERIENCING FOG ATTM... KEPT IFR IN AN HOUR LONGER THROUGH 14Z ACROSS MAINLY NORTHERN TAF SITES AND AT BHB. BGR IMPROVING TO MVFR ATTM. AFT 14Z...VFR ALTHOUGH COULD SEE BRIEF MVFR OR IFR IN ANY SHOWERS OR TSTMS LATER TODAY INTO THIS EVE. FOG IS POSSIBLE AGAIN TONIGHT ESPECIALLY AT OUR SRN TAF SITES. SHORT TERM: IFR LIKELY FOR MOST IF NOT ALL TAF SITES SUN MORN IN FOG...THEN IMPROVING TO VFR SUN AFTN...XCPT MVFR IN ANY SHWRS/TSTMS LATE SUN AFT ACROSS NRN TAF SITES. ALL SITES SHOULD THEN LOWER TO MVFR SUN EVE AND THEN IFR LATE SUN NGT IN MORE GENERAL RNFL AND PATCHY FOG CONTG INTO MON MORN BEFORE IMPROVING TO MVFR MON AFTN AND THEN VFR MON NGT. VFR SHOULD THEN CONT TUE INTO WED. && .MARINE... NEAR TERM: WINDS/SEAS EXPECTED TO REMAIN BLO SCA LEVELS THRU TONIGHT. FOG WILL CONT TO BE THE MAIN CONCERN THRU TONIGHT. SHORT AND LONG TERM: INITIALLY NO HDLNS...BUT WITH INCREASING S WIND FETCH OF 10 TO 20 KT SUN NGT INTO MON MORN...WV HTS IN THE OUTER MZS DURG THESE PDS COULD REACH INTO THE 4 TO 6 FT RANGE. WE NOTICED WW3 GUIDANCE HAS ALREADY LOWERED THERE FCST ABOUT A FOOT OR SO FROM ATTM FROM YDY'S MAX FCST OF 8 FT...SO NOT OUT OF THE QUESTION THAT SCA WV HTS WILL NOT MATERIALIZE AT ALL. WE WILL CONT TO MONITOR FOR THIS TREND BEFORE COMMITTING TO AN SCA FOR SEAS. OTHERWISE AREAS OF MARINE FOG WILL CONT SUN THRU MON MORN AHEAD OF A COLD FRONT...THEN IMPROVE AFT THE FRONTAL PASSAGE SUN AFTN ONWARD. WINDS AND SEAS SHOULD THEN DIMINISH MON NGT INTO TUE... AND REMAIN WELL BLO SCA CRITERIA THRU WED. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...HEWITT SHORT TERM... LONG TERM... AVIATION...HEWITT MARINE...HEWITT/
Hazardous weather outlook, Aug 20, 1:14 PM EDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CARIBOU ME 114 PM EDT SAT AUG 20 2011 MEZ001>006-010-011-015>017-029>032-211715- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 114 PM EDT SAT AUG 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS THIS AFTERNOON INTO THE EVENING WILL BE SLOW MOVING AND COULD PRODUCE VERY HEAVY RAINFALL AND SMALL HAIL. DANGEROUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH ANY THUNDERSTORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-211715- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 114 PM EDT SAT AUG 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HEWITT
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:58 AM EDT | Dense Fog Advisory | CAR | Aroostook | 3 hr |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.